Alert archive / Ohio / Tornado Warnings in 1999
Tornado Warning 2, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Jul 31, 1999, 9:33 PM EDT for Muskingum County, Ohio. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 1999, 9:33 PM EDT (01:33 UTC)
- Expired
- Jul 31, 1999, 10:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Muskingum County, OH
The radar
The Pittsburgh radar (KPBZ), 159 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 9:45 PM EDT | Thunderstorm Wind | Duncan Falls, OH | Thunderstorm winds downed several large trees and power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 7:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1923 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1819 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPBZ 010135 TORPIT OHC119-010215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 933 PM EDT SAT JUL 31 1999 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * TORNADO WARNING FOR... MUSKINGUM COUNTY IN OHIO * UNTIL 1015 PM EDT * AT 933 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO 5 MILES NORTHWEST OF ROSEVILLE...OR ABOUT 7 MILES SOUTHWEST OF ZANESVILLE. THE TORNADO WAS MOVING EAST AT 30 MPH. * THE TORNADO WILL BE NEAR... SOUTH ZANESVILLE AT 940 PM EDT. DUNCAN FALLS AT 945 PM EDT. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMlENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. EVACUATE MOBILE HOMES AND GET INSIDE A SUBSTANTIAL SHELTER.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jul 31, 2:20 PM EDT, 7 hours 13 minutes earlier.
Area forecast discussion, Jul 31, 2:20 PM EDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH, PA
220 PM EDT SAT JUL 31 1999
WK WARM FRONT/ASSTD TIGHT THETA-E GRADIENT PASSING E INTO LAURELS.
BEHIND THIS WARM FRONT DWPTS HV SHOT UP WELL INTO 70S ACRS AREA WITH
HEAT INDICES ARND 105 AT SVRL LOCATIONS. WL EXTND HEAT ADVISORY INTO
EARLY EVENING AS IT WILL BE SLOW TO COOL OFF.
FEW CELLS POPPING UP OVR E CNTRL OH...BUT EXPCT BULK OF ACTION WL
TAKE PLACE FARTHER W AS FRONT/ASSTD TSTMS APCH CWA. STILL EXPCT
SOMETHING TO FIRE TO EAST ALG PRVSLY MENTIONED THETA-E GRADIENT BUT
MAY BE JUST OUT OF OUR CWA.
FOR TONIGHT...WL UP POPS FM MOS OVR NWRN HALF OF CWA TO LIKELY. OVR
SERN HALF...WL KEEP IN HI CHANCE CATEGORY. ALL THREE MODELS DIFFER
IN TIMING OF FRONT ACRS AREA WITH AVN THE FASTEST AND ETA THE
SLOWEST. FEEL ETA IS MORE REALISTIC AND WL PULL BACK THE REINS ON
TIMING FROM NGM/MOS VALUES. AS A RESULT...WL KEEP SMALL CHC POPS IN
FOR SOUTHERN HALF OF CWA FOR EARLY SUNDAY.
GIVEN WIND PROFILES FEEL BIGGEST SVR THREAT FM TSTMS WL BE BOW
ECHOS/STRAIGHT-LINE WINDS. ALSO FEEL SOME LOCALIZED FLOODING IS PSBL
GIVEN THE HIGH PWATS...ETA OVR 2.0 IN FEW LOCATIONS...AND PSBL
TRAINING OF CELLS. AS SUCH WL PLAY UP HVY RAIN IN ZFP BUT WL HOLD
OFF ON ANY FFA.
FOR EXTNDD...LOOKS LIKE FINALLY A BREAK FROM HEAT/HUMIDITY THIS
WEEK. MRF CONSISTNT WITH TRYING TO BRING NEXT FRONT IN LATE
WED/EARLY THURS SO WL PUT CHC SHRA/TSRA IN FOR WED PM/THURS AM.
STRAGER
.PIT...HEAT ADVISORY THRU EARLY EVENING
OHZ039>041-048>050-057>059-068-069-
PAZ020-021-029>032-
WVZ001>004-012-021-022.In the hours before
Local storm report, Jul 31, 6:51 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
651 PM EDT SAT JUL 31 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0644 PM MERCER PA WIND DAMAGE
07/31/99 MERCER TREES DOWN
0647 PM SHARON PA 65 MPH TSTM GUST
07/31/99 MERCER
0650 PM SANDY LAKE PA WIND DAMAGE
07/31/99 MERCER TREES DOWNLocal storm report, Jul 31, 6:54 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
654 PM EDT SAT JUL 31 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0644 PM MERCER PA WIND DAMAGE
07/31/99 MERCER TREES DOWN
0647 PM SHARON PA 65 MPH TSTM GUST
07/31/99 MERCER
0650 PM SANDY LAKE PA WIND DAMAGE
07/31/99 MERCER TREES DOWN
0653 PM SHARPSVILLE PA WIND DAMAGE
07/31/99 MERCER TREES DOWN ON HOUSESLocal storm report, Jul 31, 6:58 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
658 PM EDT SAT JUL 31 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0644 PM MERCER PA WIND DAMAGE
07/31/99 MERCER TREES DOWN
0647 PM SHARON PA 65 MPH TSTM GUST
07/31/99 MERCER
0650 PM SANDY LAKE PA WIND DAMAGE
07/31/99 MERCER TREES DOWN
0653 PM SHARPSVILLE PA WIND DAMAGE
07/31/99 MERCER TREES DOWN ON HOUSES
0656 PM FRANKLIN PA WIND DAMAGE
07/31/99 VENANGO TREES DOWNLocal storm report, Jul 31, 7:38 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
738 PM EDT SAT JUL 31 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0644 PM MERCER PA WIND DAMAGE
07/31/99 MERCER TREES DOWN
0647 PM SHARON PA 65 MPH TSTM GUST
07/31/99 MERCER
0650 PM SANDY LAKE PA WIND DAMAGE
07/31/99 MERCER TREES DOWN
0653 PM SHARPSVILLE PA WIND DAMAGE
07/31/99 MERCER TREES DOWN ON HOUSES
0656 PM FRANKLIN PA WIND DAMAGE
07/31/99 VENANGO TREES DOWN
0736 PM CLARION PA WIND DAMAGE
07/31/99 CLARION TREES DOWNLocal storm report, Jul 31, 7:38 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
738 PM EDT SAT JUL 31 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0644 PM MERCER PA WIND DAMAGE
07/31/99 MERCER TREES DOWN
0647 PM SHARON PA 65 MPH TSTM GUST
07/31/99 MERCER
0650 PM SANDY LAKE PA WIND DAMAGE
07/31/99 MERCER TREES DOWN
0653 PM SHARPSVILLE PA WIND DAMAGE
07/31/99 MERCER TREES DOWN ON HOUSES
0656 PM FRANKLIN PA WIND DAMAGE
07/31/99 VENANGO TREES DOWN
0736 PM CLARION PA WIND DAMAGE
07/31/99 CLARION TREES DOWNLocal storm report, Jul 31, 7:50 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
750 PM EDT SAT JUL 31 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0644 PM MERCER PA WIND DAMAGE
07/31/99 MERCER TREES DOWN
0647 PM SHARON PA 65 MPH TSTM GUST
07/31/99 MERCER
0650 PM SANDY LAKE PA WIND DAMAGE
07/31/99 MERCER TREES DOWN
0653 PM SHARPSVILLE PA WIND DAMAGE
07/31/99 MERCER TREES DOWN ON HOUSES
0656 PM FRANKLIN PA WIND DAMAGE
07/31/99 VENANGO TREES DOWN
0736 PM CLARION PA WIND DAMAGE
07/31/99 CLARION TREES DOWN
0745 PM DARLINGTON PA WIND DAMAGE
07/31/99 BEAVER TREES DOWNThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:30 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 60 min |
| Jul 31, 9:53 PM EDT | Severe Thunderstorm Warning | PBZ | Monroe | 52 min |
Nearby
Tornado Warnings in Ohio, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.